SUBSCRIBE NOW
$5 for 3 months. Save 83%.
SUBSCRIBE NOW
$5 for 3 months. Save 83%.

Doc: Excess salivation leads to a parade of doctors

Keith Roach
To Your Health

Dear Dr. Roach: I am an 85-year-old female. In May 2014, I had five implants (lower jaw) and a full upper denture placed in my mouth. Ever since that time, I have suffered from excessive salivation 24/7, with or without the dentures.

I have seen my APRN, five dentists, two oral surgeons, one otolaryngologist, one gastroenterologist, one general surgeon, one salivary-gland specialist and one psychiatrist.

I have had an upper endoscopy and a Bravo test, and have been prescribed amitriptyline, citalopram, dicyclomine, gabapentin, metoclopramide, Nexium, omeprazole, Pepcid, Prevacid, paroxetine and Zantac, none of which helped at all.

I truly hope that you can suggest some other treatment to solve my problem. I am living in misery.

O.A.B.

Dear O.A.B.: There are at least two explanations for excess salivation, both of which it seems have been considered in your case, based on the medications you have tried.

The first is denture-related excess salivation, a common problem, but usually short-lived. I have read in the dental literature that sometimes dentures need to be completely remade, but you have seen many dentists, all of whom have more expertise than I do on this condition, so I assume that this has been tried or thought unlikely to be helpful. I also wonder about a nerve issue making this a long-lived problem, and I suspect that was the reason for trying amitriptyline and gabapentin.

The second issue is reflux disease and its occasional accompaniment, water brash. This is a syndrome of excess salivation associated with reflux disease, and you have tried many medications (proton pump inhibitors and histamine blockers, which block acid; and metoclopramide, which works against reflux directly), without success.

If your doctors could be sure that the problem were the dental changes, they might recommend dental surgery, but I am neither sure that is the problem nor that surgery would be effective. If it were clearly reflux, then surgery (or a new endoscopic procedure) could be done to stop the reflux.

The only treatment option that occurs to me that is likely to help is to stop the salivation directly. Atropine is the most effective drug to do this. It’s a last resort not to solve, but to help, your problem.

Dear Dr. Roach: Recently, a seizure medicine called Trileptal (oxcarbazepine) caused my sodium level to be too low. Should a person with multiple head injuries even take it? I recently learned that brain injuries already mess with sodium.

D.E.

Dear D.E.: Oxcarbazepine is an anti-seizure drug related to the older drug carbamazepine (Tegretol). It works by blocking sodium channels in the brain, although it’s not clear exactly how that leads to fewer seizures. One of its side effects is low blood sodium levels, which occurs in a few percent of people taking the medicine. It’s thought that the oxcarbazepine is working on sodium channels in the kidneys.

Traumatic brain injury (which can be a cause of seizures or a result of poorly controlled epilepsy) often is associated with the syndrome of inappropriate anti-diuretic hormone. This is another cause of low sodium levels, and adding oxcarbazepine to someone with existing SIADH can make sodium levels worse.

I can’t say that oxcarbazepine should never be used in people with TBI, but I do think that very careful monitoring of sodium levels would be appropriate.

Email questions to ToYourGoodHealth@med.cornell.edu.